Geometry & Topology

The tree of knot tunnels

Sangbum Cho and Darryl McCullough

Full-text: Open access

Abstract

We present a new theory which describes the collection of all tunnels of tunnel number 1 knots in S3 (up to orientation-preserving equivalence in the sense of Heegaard splittings) using the disk complex of the genus–2 handlebody and associated structures. It shows that each knot tunnel is obtained from the tunnel of the trivial knot by a uniquely determined sequence of simple cabling constructions. A cabling construction is determined by a single rational parameter, so there is a corresponding numerical parameterization of all tunnels by sequences of such parameters and some additional data. Up to superficial differences in definition, the final parameter of this sequence is the Scharlemann–Thompson invariant of the tunnel, and the other parameters are the Scharlemann–Thompson invariants of the intermediate tunnels produced by the constructions. We calculate the parameter sequences for tunnels of 2–bridge knots. The theory extends easily to links, and to allow equivalence of tunnels by homeomorphisms that may be orientation-reversing.

Article information

Source
Geom. Topol., Volume 13, Number 2 (2009), 769-815.

Dates
Received: 12 April 2008
Accepted: 12 November 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513800217

Digital Object Identifier
doi:10.2140/gt.2009.13.769

Mathematical Reviews number (MathSciNet)
MR2469530

Zentralblatt MATH identifier
1191.57005

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
knot link tunnel (1,1) disk complex two-bridge

Citation

Cho, Sangbum; McCullough, Darryl. The tree of knot tunnels. Geom. Topol. 13 (2009), no. 2, 769--815. doi:10.2140/gt.2009.13.769. https://projecteuclid.org/euclid.gt/1513800217


Export citation

References

  • C C Adams, A W Reid, Unknotting tunnels in two-bridge knot and link complements, Comment. Math. Helv. 71 (1996) 617–627
  • E Akbas, A presentation for the automorphisms of the 3-sphere that preserve a genus two Heegaard splitting, Pacific J. Math. 236 (2008) 201–222
  • S Cho, Homeomorphisms of the $3$–sphere that preserve a Heegaard splitting of genus two, Proc. Amer. Math. Soc. 136 (2008) 1113–1123
  • S Cho, D McCullough, Cabling sequences of tunnels of torus knots, Algebr. Geom. Topol. 8 (2008)
  • S Cho, D McCullough, Constructing knot tunnels using giant steps
  • S Cho, D McCullough, Tunnel leveling, depth, and bridge numbers
  • S Cho, D McCullough, Semisimple tunnels, in preparation
  • S Cho, D McCullough, Software available at www.math.ou.edu/\char'176dmccullough/research/software.html
  • D Futer, Involutions of knots that fix unknotting tunnels, J. Knot Theory Ramifications 16 (2007) 741–748
  • H Goda, C Hayashi, Genus two Heegaard splittings of exteriors of $1$–genus $1$–bridge knots, preprint
  • H Goda, M Scharlemann, A Thompson, Levelling an unknotting tunnel, Geom. Topol. 4 (2000) 243–275
  • L Goeritz, Die Abbildungen der Brezelfläche und der Volbrezel vom Gesschlect $2$, Abh. Math. Sem. Univ. Hamburg 9 (1933) 244–259
  • C M Gordon, On primitive sets of loops in the boundary of a handlebody, Topology Appl. 27 (1987) 285–299
  • T Harikae, On the triviality of bouquets and tunnel number one links, from: “Proceedings of the Workshop on Graph Theory and Related Topics (Sendai, 1999)”, volume 7 (2001) 1–3
  • J Johnson, Bridge number and the curve complex
  • J Johnson, A Thompson, On tunnel number one knots which are not $(1,n)$
  • T Kobayashi, A criterion for detecting inequivalent tunnels for a knot, Math. Proc. Cambridge Philos. Soc. 107 (1990) 483–491
  • T Kobayashi, Classification of unknotting tunnels for two bridge knots, from: “Proceedings of the Kirbyfest (Berkeley, CA, 1998)”, (J Hass, M Scharlemann, editors), Geom. Topol. Monogr. 2, Geom. Topol. Publ., Coventry (1999) 259–290
  • M Kuhn, Tunnels of $2$–bridge links, J. Knot Theory Ramifications 5 (1996) 167–171
  • D McCullough, Virtually geometrically finite mapping class groups of $3$–manifolds, J. Differential Geom. 33 (1991) 1–65
  • Y N Minsky, Y Moriah, S Schleimer, High distance knots, Algebr. Geom. Topol. 7 (2007) 1471–1483
  • K Morimoto, M Sakuma, On unknotting tunnels for knots, Math. Ann. 289 (1991) 143–167
  • T Saito, Scharlemann–Thompson invariant for knots with unknotting tunnels and the distance of $(1,1)$–splittings, J. London Math. Soc. $(2)$ 71 (2005) 801–816
  • M Scharlemann, Automorphisms of the $3$–sphere that preserve a genus two Heegaard splitting, Bol. Soc. Mat. Mexicana $(3)$ 10 (2004) 503–514
  • M Scharlemann, There are no unexpected tunnel number one knots of genus one, Trans. Amer. Math. Soc. 356 (2004) 1385–1442
  • M Scharlemann, A Thompson, Unknotting tunnels and Seifert surfaces, Proc. London Math. Soc. $(3)$ 87 (2003) 523–544
  • Y Uchida, Detecting inequivalence of some unknotting tunnels for two-bridge knots, from: “Algebra and topology 1990 (Taejon, 1990)”, (S H Bae, G T Jin, editors), Korea Adv. Inst. Sci. Tech., Taej\u on (1990) 227–232